Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 220, NWS Goodland, KS

August 15, 2009Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 15, 2009, 5:21 PM MDT for Kit Carson County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2009, 5:21 PM MDT (23:21 UTC)
Expired
Aug 15, 2009, 6:15 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:00 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 15, 2:00 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT AUG 15 2009

.SHORT TERM... (TONIGHT - TUESDAY)
200 PM MDT SAT AUG 15 2009

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A SHORTWAVE TROUGH OVER
NORTHERN UTAH MOVING ENE. AS IT EJECTS ACROSS THE NORTHERN PLAINS
TONIGHT IT WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA BETWEEN
00Z AND 06Z. THE NORTHERN/WESTERN ZONES WILL BE CLOSEST TO THE
SYNOPTIC SCALE AND FRONTAL SCALE LIFT SO WILL HAVE SOLID POPS IN
THOSE AREAS. ANOTHER FORCING MECHANISM WILL BE A LOW LEVEL JET AHEAD
OF THE FRONT...WHICH DEVELOPS OVER THE EASTERN FORECAST AREA FROM
GOVE TO RED WILLOW. A LITTLE LESS CONFIDENCE HERE BUT GIVEN STRENGTH
OF THE LLJ AND APPROACHING BAROCLINIC ZONE THINK IT WARRANTS CHANCE
POPS. ALL PRECIPITATION WILL BE OUT OF THE AREA BY 12Z SUNDAY.

FRONT WILL BE WELL TO THE SOUTH ON SUNDAY WITH AN UPPER TROUGH
CARVED ACROSS THE NORTHERN ROCKIES. NO FORCING TO SPEAK OF DURING
THE DAY SO KEPT IT DRY AND RELATIVELY MILD WITH BREEZY NORTHWEST
WINDS IN THE MORNING. SUNDAY NIGHT FORCING WILL AGAIN BE TIED TO THE
LOW LEVEL JET. IT GETS GOING AFTER 06Z IN THE DDC FORECAST
AREA...AND ELEVATED CONVECTION WILL LIFT NORTH LATE. MODELS ARE
QUITE AGGRESSIVE WITH THE QPF ALL THE WAY TO THE NEBRASKA STATE LINE
WITH ISENTROPIC LIFT OVER JUST ABOUT THE ENTIRE CWA BY 12Z.
SCATTERED ACTIVITY COULD LINGER INTO MONDAY MORNING...WITH POSSIBLY
A BREAK MONDAY AFTERNOON. HOWEVER...THE SCENARIO VIRTUALLY REPEATS
ITSELF ON MONDAY NIGHT WITH LLJ INTENSIFYING AND ANOTHER ROUND OF
CONVECTION WEIGHTED IN THE SOUTH.

SHORTWAVE TROUGH EJECTING ACROSS THE ROCKIES ON TUESDAY WILL KEEP
CHANCE POPS IN THE FORECAST.

GIVEN ALL OF THE CLOUDS AND PRECIPITATION THROUGH THE SHORT TERM
PERIOD...WILL KEEP TEMPERATURES BELOW NORMAL.

.LONG TERM... (WEDNESDAY - SATURDAY)
200 PM MDT SAT AUG 15 2009

MAIN STORY THIS PERIOD WILL BE LARGE TROUGH MIGRATING INTO THE
NORTHERN PLAINS ON WEDNESDAY. MODELS SOLUTIONS HAVE DIVERGED A BIT
COMPARED TO YESTERDAY. ECMWF SHOWS THE SYSTEM CUTTING OFF AND
LINGERING NEAR THE AREA THROUGH THE END OF THE WEEK. THE GFS IS NOW
PROGRESSIVE...A BIG CHANGE FROM THE CUT OFF LOW IT WAS SHOWING
PREVIOUSLY. SINCE BOTH MODELS SHOW VARYING DEGREES OF TROUGHINESS TO
START THE PERIOD WILL CARRY HIGHEST POPS AT THAT TIME...GRADUALLY
TAPERING TOWARDS THE END OF THE WEEK AS CONFIDENCE WANES. WHEN THE
SYSTEM DOES FINALLY EXIT...EXPECT A RATHER STRONG RIDGE TO BUILD IN
ITS WAKE AND TEMPERATURES TO HEAT UP WHILE PRECIPITATION CHANCES
DWINDLE.

024
&&

.AVIATION...
1155 AM MDT SAT AUG 15 2009

LIGHT WINDS WITH VFR IS ANTICIPATED THROUGH 23Z BEFORE PROBABILITIES
FOR THUNDERSTORMS BEGIN TO INCREASE FROM WEST TO EAST. THUNDERSTORM
CHANCES WILL REMAIN IN THE FORECAST THROUGH AROUND 08Z OR UNTIL
FROPA. WINDS WILL SHIFT TO THE NORTHWEST AROUND 15 TO 20 KNOTS WITH
VFR RETURNING AFTER FROPA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 15, 10:53 AM MDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT SAT AUG 15 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO
THIS AFTERNOON AND SPREAD EAST IMPACTING LOCATIONS NORTH OF
INTERSTATE 70 THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH THE MIDDLE OF THE WEEK. LOW PROBABILITIES FOR
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF HIGHWAY 36
THROUGH THIS EVENING.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:39 PM MDTFlash Flood WarningGLDDecatur, Norton3 hr
Aug 14, 9:51 PM MDTAreal Flood WarningGLDGreeley10 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.